Utah’s Overdose Spike and a Green Substance Known as “Hulk”

    Local officials and harm reductionists are reporting increased drug overdoses in Utah this year, concentrated in Salt Lake City, although data are incomplete. The rise seems to follow the timeline of the COVID-19 pandemic and its restrictions, mirroring apparent national trends. Some locals are also focused on what appears to be a new batch of green-colored, perhaps fentanyl-adulterated heroin, which some call “hulk.”

    Utah Naloxone, a nonprofit which helps distribute free naloxone kits to residents, has observed overdose reversals increasing in every month since June, with 175 reported in August. (Of course, this could to some extent be a positive sign that more people are learning to use naloxone.)

    And according to the Utah Health Department, emergency responders are answering more drug overdoses than the state has seen in over three years. They reported a surge that began in mid-May and kept on increasing. In one period in August, they answered 278 overdose calls. The area with the most overdoses is Salt Lake City, where in August, fire officials responded to more than half as many overdoses as the whole state reported.

    The general conditions of the pandemic are thought to have increased overdose rates around the country. Economic hardship, anxiety or loneliness caused by isolation, the increased likelihood of people using drugs alone, and reduced access to healthcare or harm reduction resources could all play a role.

    But the arrival of “hulk” heroin is an apparent local factor. Salt Lake City fire officials first reported finding the variety in early August, and say it is linked to a series of overdoses that required multiple naloxone doses to reverse. “This was alarming,” Salt Lake Fire Captain Anthony Burton told Deseret News. “This fentanyl stuff, because it’s such a higher amount than normal, it lasts a little longer … Once that reversal agent wears off, they get respiratory suppression again.”

    Georgia Gregersen, a program manager for Utah Harm Reduction Coalition, told Filter that her organization is also concerned about the highly potent green heroin. At the same time, clients seem to be seeking stronger highs in their drugs, and many, when asked, were “undeterred” by the apparent potency of “hulk.”

    The solution, according to Gregerson, lies in helping people to find out more about what drugs they’re taking—not enforcement. “Until we have policies that support the testing and reporting of these substances, without fear of prosecution, suppliers continue to be highly motivated to remain creative, often at the expense of safety and sometimes even the lives of their customers,” she said.

    At this point, the chemical composition of “hulk,” and the extent to which it contains fentanyl or related analogues, is unconfirmed—it’s also unknown whether the green substance even represents a single, consistent batch. Without much more information—including how people are using it and what, if anything, they’re combining it with—it’s impossible to be sure about what’s driving these overdoses.  

    Fire officials’ reports of giving multiple naloxone doses may give some indication. “[It’s possible] that whatever is giving the heroin its hue isn’t an opiate at all,” Gregersen said. “Narcan is absolutely safe and effective at reversing the respiratory depressant effects of any opiate, even fentanyl or carfentanyl. Narcan is not going to be effective at all, however, when it comes to reversing the effects of a non-opiate additive.”

    She also noted that people her team has revived with naloxone after using the green drug showed fewer signs of severe opioid withdrawal. This could support a non-opioid additive theory—but Gregersen cautioned that this is only anecdotal evidence, with a small sample size.

    Jennifer Plumb of Utah Naloxone, another nonprofit, offered a different potential explanation for the multiple naloxone doses scenario: people not using naloxone correctly.

    “When people lately say they have been giving nine doses of naloxone in five minutes, I again worry about the knowledge basis that people are working with,” she told Filter. “One needs to wait three minutes to give the naloxone a chance to work. I do not believe that dosing without the time in-between doses is reflective of how much naloxone is ‘needed’ to reverse an overdose.” She added that first responders must also do chest compressions and rescue breathing between doses.

    Stories like these have been reported in many places over the years, Plumb continued, and more often reflect misinformation about naloxone use than the strength of a drug supply. Like Gregersen, she called for more education and naloxone access.

    Although things seem to have gotten worse in 2020, Utah has struggled for years with overdose and related issues, exacerbated by an abstinence-only culture. About 6,000 Utahns have died of opioid-related causes in the past 20 years. The Utah government still does not fund distribution of naloxone directly to the public, and many barriers to access remain.

     


    Photo Flickr/Creative Commons 2.0.

    • Show Comments

    You May Also Like

    The Invisible Majority: People Whose Drug Use Is Not Problematic

    For years, Mark* woke up each morning, made breakfast for his two young children, ...

    In 2018, the Temperance Movement Still Grips America

    Our society—even some of its most progressive elements—vilifies alcohol. This stands in opposition to ...